MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a varicocele coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two ruby coils using a non-penumbra microcatheter.The physician then attempted to insert a pc400 into the microcatheter, however, the physician noticed that the pusher assembly of the pc400 was fractured 20cm from the proximal end, despite there being no resistance while advancing.Therefore, the pc400 was removed, and the procedure was completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 22.5 cm from the proximal end.The pusher assembly was fractured approximately 26.5 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusion: evaluation of the returned pc400 revealed that the pusher assembly was fractured.If the device is forcefully handled at extreme angles during removal from the packaging or during preparation prior to use, damage such as fracture may occur.Further evaluation of the returned pc400 revealed that the embolization coil was detached from its pusher assembly.If the pusher assembly becomes fractured it may allow, the pull wire to retract out of the ddt and allow the embolization coil to detach from its pusher assembly.The non-penumbra microcatheter identified in the complaint and the pc400 embolization coil were not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8544850
Report Number3005168196-2019-00773
Device Sequence Number19443796
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2026
Device Catalogue Number4004C0820
Device Lot NumberF81534
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer05/21/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date05/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age26 YR
Date Report Sent to FDA01/01/2005